Illinois, 2009

Flooding in Illinois, December 25 to 31, 2009

December 25 to 31, 2009 · NWS PAH · 5 events in 5 counties and zones

As a deep 500 mb trough developed over the Plains, warmer and more moist air streamed across the Mississippi Valley. This fetch of moisture produced a large area of showers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

As a deep 500 mb trough developed over the Plains, warmer and more moist air streamed across the Mississippi Valley. This fetch of moisture produced a large area of showers. Storm total rainfall amounts were between 3 and 5 inches over southeast Missouri and southern Illinois from the 23rd to the 25th. As a result, a number of rivers rose above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 25, 5:44 AM CST, 7 hours 16 minutes earlier.

Area forecast discussion, Dec 25, 5:44 AM CST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION ...CORRECTED TIME...
NATIONAL WEATHER SERVICE PADUCAH KY
544 AM CST FRI DEC 25 2009

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE. THE DISCUSSION
SECTION IS UNCHANGED FROM THE 300 AM ISSUANCE.

&&

.DISCUSSION...
988 MB SURFACE LOW WAS CENTERED JUST WEST OF KSTL AT 06Z. POWERFUL
500 MB SHORTWAVE WAS LIFTING ALMOST DUE NORTH ACROSS EASTERN
ARKANSAS. SATELLITE IMAGERY SUGGESTS A CIRCULATION DEVELOPING WITH
THIS SHORTWAVE. RUC INDICATES THE SYSTEM WILL OCCLUDE OVER IOWA
AROUND 18Z TODAY. THE SYSTEM WILL THEN BEGIN TO FILL AS IT BECOMES
QUASI STATIONARY THROUGH SATURDAY NIGHT. RATHER STRONG MID LEVEL
IMPULSES WILL ROTATE AROUND THE MAIN 500 MB LOW. THESE IMPULSES
COULD BRING SOME FLURRIES OR SNOW SHOWERS AT VARIOUS TIMES...BUT
MOISTURE WILL BE QUITE LIMITED.

IN MORE DETAIL...PRECIP WILL CONTINUE TO DIMINISH FROM THE SOUTHWEST
THIS MORNING AS STRONG MID/UPPER LEVEL DRYING ACCOMPANIES THE
PASSAGE OF THE SHORTWAVE. ONGOING LIGHT SNOW IN SOUTH CENTRAL
MISSOURI AT 08Z WAS EVADING RADAR DETECTION...PROBABLY DUE TO THE
SHALLOW DEPTH OF THE PRECIP LAYER. GIVEN THE SHALLOW NATURE OF THE
PRECIP...THE DENDRITIC GROWTH ZONE /MINUS 8 TO MINUS 15 LAYER/ IS
QUITE DRY AND NOT FAVORABLE FOR CRYSTAL GROWTH. WILL MAINTAIN A FEW
TENTHS OF AN INCH OF SNOW ACCUM IN THE GRIDS FOR PARTS OF SE
MISSOURI AND SW ILLINOIS THIS MORNING. BASED ON BUFKIT DATA...THE
CHANGEOVER SHOULD ROUGHLY CORRELATE WITH THE 35 DEGREE SURFACE
ISOTHERM. THIS WOULD BE AROUND 14Z AT KPAH...SOONER TO THE WEST AND
AS LATE AS 18Z IN THE EAST.

THE WIND ADVISORY WILL BE KEPT UP FOR THE TIME BEING. CRITERIA IS 45
MPH GUSTS...AND THIS IS GOING TO BE TOUGH TO MEET ON A WIDESPREAD
BASIS. MOMENTUM TRANSFER ALGORITHM IN BUFKIT SUGGESTS PEAK GUSTS
GENERALLY STAYING A LITTLE SHY OF THIS VALUE /BOTH GFS AND NAM/.
HOWEVER...IT WILL BE WINDY...AND TODAY IS AN IMPORTANT TRAVEL DAY
FOR MANY. TEMPS WILL BE FALLING TODAY...AND THE RELATIVE WARMTH OF
YESTERDAY WILL MAKE THE WIND MORE NOTICEABLE.

WINDS WILL REMAIN STRONG AND GUSTY TONIGHT AND SATURDAY AS THE
SURFACE LOW REMAINS NEARLY STATIONARY OVER IOWA. THE SOUTHWEST LOW
LEVEL FLOW WILL PREVENT THE FULL FORCE OF THE COLD AIR FROM
ARRIVING. HOWEVER...THE GUSTY WINDS WILL MAKE IT FEEL MUCH COLDER.
ACTUAL AIR TEMPS WILL ONLY BE ABOUT 5 TO 10 DEGREES BELOW NORMAL FOR
THIS TIME OF YEAR.

WITH ALL THE IMPULSES PINWHEELING AROUND THE UPPER LOW...THERE WILL
BE SOME UNSETTLED WEATHER SATURDAY THROUGH SUNDAY. IT WILL BE TOUGH
TO SQUEEZE OUT MEASURABLE SNOW GIVEN LIMITED MOISTURE AND MINIMAL
SURFACE TROUGHING. FORECAST WILL CONTINUE TO HIGHLIGHT FLURRIES AND
SLIGHT CHANCE POPS THIS WEEKEND.

TEMPS WILL LIKELY BE COLDER THAN GFS MOS THROUGH THE WEEKEND. USED
VARYING COMBINATIONS OF NAM MOS/NAM 2 METER TEMPS/SREF 2 METER TEMPS
THROUGH MOST OF THE WEEKEND.

LOOKING AHEAD TO NEXT WEEK...THE UPPER LOW WILL DEPART TO THE EAST
MONDAY...GIVING WAY TO A MORE ZONAL FLOW PATTERN FOR MID WEEK.
MODELS HAVE BEEN SHOWING SOME TYPE OF WEAK 500 MB SHORTWAVE PASSING
THROUGH THE MISSISSIPPI VALLEY ABOUT WEDNESDAY. A SLIGHT CHANCE OF
LIGHT SNOW OR POSSIBLY RAIN IN THE SOUTH EXISTS WITH THIS SYSTEM.

&&

.AVIATION...
STRONG UPPER LOW WILL BE LIFTING NORTH OF THE QUAD STATE QUICKLY
THIS MORNING. WILL SEE SCATTERED MAINLY RAIN SHOWERS ACROSS THE AREA
THROUGH 15Z OR SO. SOME LIGHT SNOW IS LIKELY OVER SOUTHEAST
MISSOURI...WELL WEST OF KCGI...THIS MORNING. SOME MVFR VISIBILITIES
WILL DEFINITELY BE POSSIBLE.

MAIN CONCERN BEYOND 15Z IS WHETHER CEILINGS WILL BE MVFR OR LOW VFR.
WITH MVFR CEILINGS LURKING UPSTREAM OVER SOUTHERN MISSOURI AND
NORTHERN ARKANSAS...DECIDED TO TEMPO MVFR CEILINGS FOR 4 HOURS
STRADDLING MIDDAY AT ALL TAF SITES.

WINDS HAVE BECOME SOUTHWEST AT ALL TERMINALS NOW...AND THEY SHOULD
BE STRONG AND GUSTING 25-30KTS IN MOST LOCATIONS THROUGH THE DAY.
VFR CEILINGS WILL LINGER OVER THE AREA THROUGH THE NIGHT...BUT THEY
WILL BE HIGHER THAN DURING THE DAY. LIKEWISE...SOUTHWEST WINDS WILL
DIMINISH SOME WITH SUNSET...BUT WILL CONTINUE THROUGH THE NIGHT AT
OVER 10KTS SUSTAINED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC...MY
AVIATION...DRS
Hazardous weather outlook, Dec 25, 4:22 AM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
422 AM CST FRI DEC 25 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
422 AM CST FRI DEC 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM. SOUTHWEST WINDS WILL
RANGE FROM 15 TO 30 MPH TODAY...WITH GUSTS TO AROUND 40 MPH.
REFER TO THE LATEST WIND ADVISORY FOR MORE DETAILS. THOUGH WINDS
WILL DECREASE TONIGHT...THERE WILL BE A FEW GUSTS FROM 30 TO 35 MPH.

RIVER FLOODING WILL CONTINUE ON SOME OF THE SMALLER RIVERS IN
SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. FLOOD WARNINGS ARE IN
EFFECT FOR THE BIG MUDDY...ST. FRANCIS...AND BLACK RIVERS. IN
ADDITION...CREEKS MAY STILL BE OVERFLOWING ONTO ROADS IN PARTS OF
SOUTHEAST MISSOURI DUE TO RECENT HEAVY RAINFALL. REFER TO FLOOD WARNINGS
AND STATEMENTS FOR MORE DETAILS.

A LITTLE LIGHT SNOW IS POSSIBLE THIS MORNING. THERE MAY BE A LIGHT
COATING IN THE HILLY TERRAIN OF SOUTHEAST MISSOURI. THIS MAY CAUSE
A FEW SLICK SPOTS AS TEMPERATURES FALL BELOW FREEZING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF LIGHT SNOW OVER THE WEEKEND. ANY
ACCUMULATIONS WILL BE VERY MINOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 40
MPH.

MY

In the hours before

Special weather statement, Dec 25, 8:34 AM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
834 AM CST FRI DEC 25 2009

MOZ076-086-087-100-107>112-114-251630-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
834 AM CST FRI DEC 25 2009

...LIGHT SNOW ACROSS SOUTHEAST MISSOURI THIS CHRISTMAS MORNING...

LIGHT SNOW AND FLURRIES WERE REPORTED ACROSS SOUTHEAST MISSOURI
THIS MORNING. THE DURATION OF THE SNOW WILL BE ONLY A FEW
HOURS...DUE TO THE FAST MOVEMENT OF THE SYSTEM. HOWEVER...THE
LIGHT SNOW MAY LAST LONG ENOUGH TO PRODUCE MINOR ACCUMULATIONS ON
GRASSY AND ELEVATED SURFACES.

AS TEMPERATURES FALL INTO THE LOWER TO MIDDLE 20S THIS
MORNING...SOME WET ROAD SURFACES COULD FREEZE. BRIDGES AND
OVERPASSES FREEZE BEFORE OTHER ROAD SURFACES. USE EXTRA CAUTION
WHEN TRAVELING THIS MORNING.

ILZ075>078-080>094-KYZ001>011-251630-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...
MARION...EDDYVILLE
834 AM CST FRI DEC 25 2009

...LIGHT SNOW ACROSS SOUTHERN ILLINOIS AND PARTS OF WEST KENTUCKY
THIS CHRISTMAS MORNING...

LIGHT SNOW WAS REPORTED ACROSS PARTS OF SOUTHWEST ILLINOIS AND FAR
WEST KENTUCKY THIS MORNING. THE TRANSITION TO LIGHT SNOW WILL
PROGRESS EASTWARD ACROSS THE REMAINDER OF SOUTHERN ILLINOIS AND
ACROSS THE LAKES REGION OF WEST KENTUCKY BY 1030 AM.

THE DURATION OF THE SNOW WILL BE ONLY A FEW HOURS...DUE TO THE
FAST MOVEMENT OF THE SYSTEM. HOWEVER...THE LIGHT SNOW MAY LAST
LONG ENOUGH TO PRODUCE MINOR ACCUMULATIONS ON GRASSY AND ELEVATED
SURFACES.

TEMPERATURES WILL BE ABOVE FREEZING WHEN THE LIGHT SNOW STARTS.
HOWEVER...AS TEMPERATURES FALL INTO THE UPPER 20S THIS
MORNING...SOME WET ROAD SURFACES COULD FREEZE. BRIDGES AND
OVERPASSES FREEZE BEFORE OTHER ROAD SURFACES. USE EXTRA CAUTION
WHEN TRAVELING THIS MORNING.

RST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Wayne

When
December 25, 1:00 PM CST to December 27, 4:00 PM CST
Where
Wayne County, Wayne City to 0.69 mi ESE of Wayne City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.350, -88.580

Minor flooding of the Skillet Fork River occurred. At the Wayne City gage, the river crested at 17.68 feet on the 26th. Flood stage there is 15 feet. Minor flooding of low-lying fields and pastureland occurred.

Flood, Franklin

When
December 26, 10:00 AM CST to December 31, 11:59 PM CST
Where
Franklin County, 1.35 mi SSE of Zeigler to 1.44 mi WSW of Plumfield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.883, -89.038

Minor flooding of the Big Muddy River occurred. At the Plumfield gage, the river crested at 23.34 feet on the 27th. Flood stage there is 20 feet. Minor flooding of low-lying fields and pastureland occurred.

Flood, White

When
December 26, 11:00 AM CST to December 31, 11:59 PM CST
Where
White County, 1.27 mi SSE of Carmi Muni Arpt to 1.75 mi E of Carmi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.083, -88.142

Minor flooding of the Little Wabash River occurred. At the Carmi gage, the river rose above flood stage on the 26th. The river continued rising through the end of the month. Minor flooding of low-lying fields and pastureland occurred.

Flood, Jackson

When
December 27, 11:00 AM CST to December 31, 11:59 PM CST
Where
Jackson County, 2.06 mi WSW of Murphysboro to 1.53 mi NE of Grimsby
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.764, -89.367

Minor flooding of the Big Muddy River occurred. At the Murphysboro gage, the river crested at 27.53 feet on the 30th. Flood stage there is 22 feet. Minor flooding of low-lying fields and pastureland occurred.

Flood, Alexander

When
December 30, 8:00 AM CST to December 31, 11:59 PM CST
Where
Alexander County, 2.15 mi ESE of Cairo to 2.29 mi E of Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.985, -89.146

Minor flooding of the Ohio River occurred. At the Cairo river gage, the river rose above flood stage on the 30th and crested at 40.35 feet on the 31st. Flood stage there is 40 feet. Only very minor flooding of bottomland fields and parkland occurred.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204157, 204155, 204156, 204154, 204153.